A label warning on ADHD stimulants will caution physicians against prescribing the drugs to those with heart problems.
by ADDitude Editors
A new warning on the labels of stimulants used to treat AD/HD will caution physicians against prescribing the drugs to children or adults with heart problems.
The Food and Drug Administration required the warnings after reports of sudden deaths of children who were taking the stimulants. The warnings will be included in the package inserts of commonly prescribed AD/HD medications, such as Ritalin, Concerta, and Adderall.
The new warning reads: "Stimulant products generally should not be used in children or adolescents with known serious structural cardiac abnormalities, cardiomyopathy, serious heart rhythm abnormalities, or other serious cardiac problems that may place them at increased vulnerability to the sympathomimetic effects of a stimulant drug." The labels have similar warnings for adults.
What does this mean for anyone taking a stimulant? Child psychiatrist Larry Silver, M.D., advises: "Talk to your doctor about the new warning and ask if you’d be at risk based on your medical history." He added that he doesn't think an EKG or a cardiac workup is generally necessary prior to using a stimulant.